Kounis syndrome due to hirudotherapy (leech therapy) in emergency department; a case report


Cakmak T., ÇALTEKİN İ. , GÖKÇEN E. , SAVRUN A., Yasar E.

TURKISH JOURNAL OF EMERGENCY MEDICINE, vol.18, no.2, pp.85-87, 2018 (Journal Indexed in ESCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 18 Issue: 2
  • Publication Date: 2018
  • Doi Number: 10.1016/j.tjem.2017.12.005
  • Title of Journal : TURKISH JOURNAL OF EMERGENCY MEDICINE
  • Page Numbers: pp.85-87

Abstract

Kounis Syndrome is the development of acute coronary syndrome (ACS) because of allergic reactions; allergens, such as foods, insect venom, iodine contrast agent or drugs can cause this syndrome. Hirudotherapy (leech therapy) is increasingly used as a useful therapeutic option in a variety of medical and surgical procedures, and potential complications related to this therapy include Aeromonas species infections, bleeding, anemia and allergic reactions. Here, we present a patient diagnosed as Type 1 Kounis Syndrome after using hirudotherapy for her knee aches. 41-year-old woman admitted to emergency department with sudden onset of face edema, shortness of breath and chest pain complaints and diagnosed as an allergic reaction and anaphylaxis due to leech therapy. Kounis Syndrome should be considered in acute coronary syndrome patients who were admitted to emergency department with anaphylaxis clinic. Copyright (C) 2018 The Emergency Medicine Association of Turkey. Production and hosting by Elsevier B.V. on behalf of the Owner.